Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 596, NWS Norman, OK

July 30, 2004Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2004, 6:45 PM CDT for Ellis County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 6:45 PM CDT (23:45 UTC)
Expired
Jul 30, 2004, 7:15 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 168 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 302345
SVROKC
OKC045-310015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 715 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF ARNETT...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARNETT AND SHATTUCK

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY. 
TORRENTIAL RAINFALL WILL ALSO PRODUCE LOCAL FLOODING OF LOW LYING 
AREAS.

LAT...LON 3617 9999 3591 9999 3590 9956 3615 9949
      3630 9992

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:34 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 1:34 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CDT FRI JUL 30 2004

.DISCUSSION...
500 MB JET STREAK OBSERVED THIS MORNING AT KSLC/KDNR CONTINUES TO
MOVE EASTWARD HELPING TO AMPLIFY THE LONGER WAVE TROUGH WHICH IS
MOVING THROUGH THE FORECAST AREA AT THIS TIME. TRANSPORT OF RICH
BOUNDARY LAYER MOISTURE NORTHWARD FROM RAIN SOAKED AREAS OF OKLAHOMA
AND NORTH TEXAS ALONG WITH DIFFERENTIAL HEATING AND WARM ADVECTION
AHEAD OF SURFACE LOW OVER SOUTHWEST KANSAS HAS RESULTED IN
FRONTOGENESIS FROM NORTH CENTRAL TO WEST CENTRAL KANSAS. A NEARBY
SURFACE TROUGH EXTENDS SOUTHWARD FROM SURFACE LOW INTO THE TEXAS
PANHANDLE. INSOLATION AND MID LEVEL COOL AIR ADVECTION WILL
CONTRIBUTE TO A MODERATELY UNSTABLE AIRMASS WITH LIFT ALONG THESE
BOUNDARIES EXPECTED TO BE SUFFICIENT FOR SCATTERED TSRA DEVELOPMENT
BY MID TO LATE AFTERNOON. ANOTHER AREA FOR POSSIBLE DEVELOPMENT THIS
EVENING WILL BE NORTH OF FRONTOGENESIS ZONE AND IN EASTERN COLORADO
AS UPSLOPE FLOW AND THE LOW LEVEL JET DEVELOP. SHORT RANGE MODELS
APPEAR TO HAVE A POOR HANDLE ON THE CONVECTIVE POTENTIAL AND
CURRENTLY PLAN TO RAISE POPS TONIGHT TO NEAR 40 PERCENT ACROSS
EXTREME NORTHWEST OKLAHOMA...AND SPREAD SLIGHT CHANCE POPS AS FAR
EAST AS PONCA CITY/OKC/ARDMORE.

DESPITE MODEL TRENDS OF CONTINUING TO BUILD UPPER RIDGE EASTWARD
FROM THE SOUTHERN ROCKIES WHICH WOULD JUSTIFY A DRY FORECAST FOR THE
FORESEEABLE FUTURE...THERE IS SOME CONCERN THAT SATURDAY/SUNDAY MAY
BE ACCOMPANIED BY SLIGHTLY HIGHER RAIN CHANCES ACROSS NORTHERN AND
WESTERN PARTS OF THE AREA THAN CURRENTLY FORECAST. SATURDAYS RAIN
CHANCES MAY BE ENTIRELY DEPENDENT ON WHAT HAPPENS TONIGHT WITH
CONVECTIVE OUTFLOW POSSIBLY NEAR OR EVEN OVER THE AREA. LEE ROCKIES
SURFACE TROUGH IS ALSO EXPECTED TO REMAIN INTACT WITH CONVECTIVE
INSTABILITY PERHAPS UNDERESTIMATED AGAIN DUE TO THE WET GROUND. THE
POTENTIAL ALSO EXISTS FOR SHORTWAVES TO PROPAGATE THROUGH OR
DEVELOP WITHIN BAND OF MID/UPPER LEVEL WESTERLIES ACROSS THE CENTRAL
ROCKIES...WHICH HAVE POSED RESOLUTION PROBLEMS FOR THE MODELS LAST
NIGHT AND TODAY. PREFER TO NOT MAKE MAJOR ADJUSTMENTS BEYOND THE 1ST
PERIOD GIVEN THAT POPS WERE JUST RECENTLY REMOVED FOR PORTIONS OF
THE AREA SAT/SUN...BUT FUTURE SHIFTS MAY NEED TO RE-EVALUATE THE
CONVECTIVE POTENTIAL FOR PARTS OF THE AREA.

OTHERWISE...UPPER RIDGE IS STILL EXPECTED TO REMAIN ESTABLISHED OVER
THE SOUTHERN ROCKIES/PLAINS THROUGH ALL OF NEXT WEEK WITH WARMING
TEMPERATURES AND A DRY FORECAST. WARMING TREND WAS SLOWED SLIGHTLY
FOR SOUTHERN/SOUTHEAST PARTS OF THE AREA FOR EARLY NEXT WEEK WHICH
THE PREVIOUS SHIFT STARTED...BUT THESE TEMPERATURES WERE ADJUSTED
DOWNWARD JUST A COUPLE MORE DEGREES. DEWPOINTS GRIDS WERE RAISED FOR
THE ENTIRE AREA THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  70  92 /  20  10   0  10
HOBART OK         68  92  71  94 /  30  10  10  10
WICHITA FALLS TX  70  91  72  92 /  20  10   0  10
GAGE OK           66  94  69  97 /  40  10  10  10
PONCA CITY OK     66  90  71  91 /  20  10  10  10
DURANT OK         69  89  72  91 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Jul 30, 11:52 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI JUL 30 2004

OKZ004>048-050>052-TXZ083>090-311200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS NORTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM REYDON... TO
WOODWARD... TO ALVA.

TIMING...
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 3 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH EARLY MORNING SATURDAY.

DISCUSSION...
AN AREA OF LOW PRESSURE IS OVER SOUTHWEST KANSAS WITH A TROUGH
EXTENDING SOUTH THROUGH THE EASTERN OKLAHOMA AND TEXAS PANHANDLES.
SKIES HAVE CLEARED ACROSS THE PANHANDLES AND SOUTHWEST KANSAS WHICH
WILL ALLOW TEMPERATURES TO WARM AND THE ATMOSPHERE TO BECOME
MODERATELY UNSTABLE. ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN NORTHWEST OKLAHOMA AND THE ADJACENT SECTIONS OF KANSAS
AND TEXAS.  IF THUNDERSTORMS DEVELOP...THERE IS ENOUGH INSTABILITY
THAT SEVERE WEATHER COULD DEVELOP THIS AFTERNOON AND EVENING WITH
THE POSSIBILITY OF STRONG WIND GUSTS OR HAIL.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS PARTS OF COLORADO AND THIS ACTIVITY IS EXPECTED TO
DEVELOP INTO A COMPLEX OF STORMS WHICH WILL MOVE EAST AND SOUTHEAST
TOWARD OKLAHOMA. SOME OF THIS ACTIVITY COULD MOVE INTO PORTIONS OF
NORTHWEST OKLAHOMA DURING THE MID TO LATE EVENING WITH THE POTENTIAL
FOR A FEW OF THE STORMS TO BE SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

In the hours before

Special weather statement, Jul 30, 5:38 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT FRI JUL 30 2004

OKZ009-010-014-302330-
ELLIS OK-ROGER MILLS OK-WOODWARD OK-
538 PM CDT FRI JUL 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...ROGER MILLS AND
WOODWARD COUNTIES.

AT 538 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GAGE...MOVING SOUTHEAST AT 15 MPH.  OTHER STRONG THUNDERSTORMS WERE
DEVELOPING SOUTHWESTWARD FROM THIS STORM TO BETWEEN CANADIAN AND
DURHAM... ALSO MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS TO AROUND 50 MPH ARE POSSIBLE... ALONG WITH
TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.

PEOPLE IN ELLIS...ROGER MILLS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jul 30, 6:43 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI JUL 30 2004

OKZ010-310000-
WOODWARD OK-
643 PM CDT FRI JUL 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEAST WOODWARD COUNTY.

AT 643 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 17 MILES
SOUTHWEST OF ALABASTER CAVERNS STATE PARK... MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WINDS TO AROUND 50 MPH ARE EXPECTED.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Jul 30, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 NW ARNETT             36.19N 99.83W
07/30/2004  1.25 INCH        ELLIS              OK   PUBLIC

0635 PM     HAIL             6 E ARNETT              36.14N 99.66W
07/30/2004  1.00 INCH        ELLIS              OK   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:45 PM CDTSevere Thunderstorm WarningOUNEllis30 min
Jul 30, 6:14 PM CDTSevere Thunderstorm WarningOUNEllis31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.